Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Kansas City, MO

June 2, 20185 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 2, 2018, 6:27 AM CDT for 5 counties in Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2018, 6:27 AM CDT (11:27 UTC)
Expired
Jun 2, 2018, 7:00 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, MO, Macon County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 204 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KEAX 021127
SVREAX
MOC001-121-171-197-211-021200-
/O.NEW.KEAX.SV.W.0085.180602T1127Z-180602T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
627 AM CDT SAT JUN 2 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Adair County in northeastern Missouri...
  Eastern Putnam County in north central Missouri...
  Northeastern Sullivan County in north central Missouri...
  Schuyler County in northeastern Missouri...
  Macon County in north central Missouri...

* Until 700 AM CDT.

* At 627 AM CDT, a severe thunderstorm was located over La Plata,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kirksville, Macon, La Plata, Lancaster, Bevier, Queen City,
  Novinger, Greentop, Atlanta, Downing, Callao, Brashear, Glenwood,
  Gibbs, Millard, Worthington, Elmer, Livonia, Ethel and South
  Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9230 3964 9266 4059 9298 4060 9235
      3995 9235 3995 9229
TIME...MOT...LOC 1127Z 251DEG 32KT 4003 9247 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:21 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 2, 6:21 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 AM CDT Sat Jun 2 2018

.Discussion...
Issued at 400 AM CDT SAT JUN 2 2018

Water vapor imagery shows a trough swinging through the Northern
Plains early this morning. Initial lee side troughing and height
falls ahead of the trough sparked storms across the Dakotas and
Nebraska late Friday afternoon, which resulted in the line of storms
currently pushing into far northwestern Missouri early this morning.
A little farther south, storms are seen bubbling up across
eastern Kansas in response to the warm air advection of the
nocturnal jet, which is leading the shortwave trough across the
Plains States.

For this morning...the line of storms moving into far northern
Missouri looks to have become dominated by the outflow; so while the
storms are working there way along in an environment with 3000+ J/KG
of MUCAPE and 0-6KM shear values around 40 knots available, the
associated damaging winds that might accompany a line of storms like
this are not being realized. As a result we are only getting reports
of 40 to 50 MPH winds in northwest Missouri. Mean while, storms
across eastern Kansas have struggled to get going, perhaps owing
to the lack of upper level support given the shortwave troughs
location across the Dakotas and/or the continuing advection of the
EML on the southwest winds at 700mb. Either way, while current
radar and satellite trends indicate that storms will keep going
for many more hours across northern and western Missouri, the
severe nature of the storms is looking a bit minimal; though not
zero. The exception might be where the warm air advection of the
nocturnal jet is meeting the outflow along the line of storms --in
the vicinity of highway 36 in northern Missouri-- which might
result in a bit of a maximum for wind. Otherwise, as the storms
sweep through early this morning we expect heavy rain and strong
(sub-severe) winds for most other areas. Current timing and trends
point at the storms blowing themselves apart later this morning
across central Missouri as the nocturnal jet mixes out and the
storms move away from the supporting upper level trough and
surface front, though confidence is a bit iffy as none of the
models are handling this line of storms well.

Rest of the afternoon...should be rather nice with highs in the low
to mid 80s. Otherwise, expectations are that the convective system
from this mornings storms will push the focus for any further
development south and east for the afternoon hours with an effective
frontal boundary. But, the cold front associated with the Northern
Plains shortwave trough will be sweeping across the region this
afternoon, and may be able to spark a few isolated storms across
areas from central and north central to northeast Missouri this
afternoon.

For the rest of the weekend and into the beginning of the work week,
expect a nice break from the 90s we have seen lately, as highs hang
out in the 80s through Tuesday, thanks to the cool air behind
today's cold front.

Otherwise, expect hot summer temperatures to start nosing back into
the region by mid-work-week as a ridge out west expands into the
Plains States. This will also push the storm track north, so we are
not currently expecting storms back in the region until late in the
work week.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 621 AM CDT SAT JUN 2 2018

Thunderstorms are rolling across the terminals early this morning.
There have been some strong winds with these storms, which will
persist for a bit this morning thanks to the induced pressure
gradient behind the line of storms. Once the morning convection
clears, we expect the rest of the day to be rather nice as focus
for afternoon activity will be well to the east and south of
western Missouri.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Jun 2, 5:09 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sat Jun 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sat Jun 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will be ongoing this morning with strong damaging
 winds and brief periods of torrential rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 2, 4:48 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     4 NW MILL GROVE         40.35N 93.65W
06/02/2018  M60 MPH          MERCER             MO   PUBLIC

&&
Local storm report, Jun 2, 4:50 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     1 N TONGANOXIE          39.12N 95.09W
06/02/2018                   LEAVENWORTH        KS   EMERGENCY MNGR

            AT LEAST ONE LARGE TREE DOWN IN THE CITY.

&&
Local storm report, Jun 2, 5:00 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TSTM WND GST     1 WNW CLARE             38.84N 94.89W
06/02/2018  M67 MPH          JOHNSON            KS   ASOS

&&
Local storm report, Jun 2, 5:05 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     4 WNW STANLEY           38.87N 94.74W
06/02/2018  M58 MPH          JOHNSON            KS   PUBLIC

&&
Local storm report, Jun 2, 5:17 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     TSTM WND GST     1 N KANSAS CITY INTL AR 39.31N 94.72W
06/02/2018  M60 MPH          PLATTE             MO   ASOS

&&
Special weather statement, Jun 2, 6:13 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
613 AM CDT SAT JUN 2 2018

KSZ057-060-105-021200-
Johnson KS-Miami KS-Linn KS-
613 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...LINN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 700 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm over
Richmond, or 9 miles north of Garnett, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gardner, Paola, Spring Hill, Osawatomie, Edgerton, Pleasanton, La
Cygne, Mound City, Linn Valley, Parker, Blue Mound, Fontana,
Hillsdale, Chiles, Bucyrus, New Lancaster, Wagstaff and Beagle.

This includes Interstate 35 in Kansas between mile markers 200 and
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until noon CDT for east
central Kansas.

LAT...LON 3804 9507 3821 9508 3826 9506 3882 9505
      3882 9471 3804 9473
TIME...MOT...LOC 1112Z 257DEG 31KT 3841 9520

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:53 AM CDTSpecial Weather StatementEAXAtchison52 min
Jun 2, 1:36 AM CDTSpecial Weather StatementEAXAtchison, Holt39 min
Jun 2, 2:18 AM CDTSpecial Weather StatementEAXAtchison, Holt, Nodaway42 min
Jun 2, 3:00 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Holt, Nodaway, Worth45 min
Jun 2, 3:32 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb28 min
Jun 2, 3:39 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte36 min
Jun 2, 3:46 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, Clay, Clinton, Daviess, DeKalb and 5 more44 min
Jun 2, 3:59 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, DeKalb31 min
Jun 2, 4:02 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth28 min
Jun 2, 4:26 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte34 min
Jun 2, 4:27 AM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan33 min
Jun 2, 4:29 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston31 min
Jun 2, 4:47 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte43 min
Jun 2, 4:57 AM CDTSevere Thunderstorm WarningEAXAdair, Linn, Mercer, Putnam, Sullivan48 min
Jun 2, 5:10 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray50 min
Jun 2, 5:41 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Jackson, Johnson and 5 more49 min
Jun 2, 5:43 AM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Putnam, Randolph and 2 more47 min
Jun 2, 6:25 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Lafayette, Linn, Livingston and 2 more35 min
Jun 2, 6:58 AM CDTSevere Thunderstorm WarningEAXMacon17 min
Jun 2, 7:14 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph31 min
Jun 2, 8:14 AM CDTSpecial Weather StatementEAXHenry46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.